U.S. doctors online nowAsk doctors free
A 82-year-old male asked:

If i have had serious muscle and joint pain in my thighs and knees from taking different statin drugs, is there any statin drug that i can safely take?

2 doctor answers3 doctors weighed in
Dr. Douglas Mund
Rheumatology 46 years experience
Probably not: Most people with statin induced muscle pain will have it from all statins. There are other types of choelsterol lowering drugs that are not statins that can be tried including niacin. All drugs, however do have side effects so it can be difficult to find one you tolerate.
Dr. Bennett Werner
Cardiology 44 years experience
Possibly: The muscle pain from statins is dose related. Pravastatin and Crestor (rosuvastatin) are metabolized differently than the others and are generally better tolerated. I've had good luck with 5 mg of Crestor (rosuvastatin) once day or, in extremely difficult cases, 3x a week - tolerated with surprisingly good results lowering cholesterol. Some people take coenzyme q 10 to help prevent pain (not proven). Avoid niacin.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Oct 13, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.